Thunderstorm Wind, Yellowstone
- When
- March 3, 2:35 PM MST
- Where
- Yellowstone County, 0.84 mi SW of (Bil)logan Arpt Bill
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.790, -108.540
A strong cold front moved across the Billings Forecast Area during the afternoon of the 3rd. Sunny skies prevailed for several hours before the frontal passage allowing temperatures to warm into the 50s and 60s resulting in the atmosphere becoming very unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong cold front moved across the Billings Forecast Area during the afternoon of the 3rd. Sunny skies prevailed for several hours before the frontal passage allowing temperatures to warm into the 50s and 60s resulting in the atmosphere becoming very unstable. A few thunderstorms developed along the front and merged into a small MCS. The thunderstorms contained frequent lightning along with heavy rain that quickly turned to heavy snow, graupel and small hail for about a 45 minute period as temperatures quickly dropped into the 30s. In addition, sustained winds of 40 mph along with gusts of 60 mph to around 70 mph resulted in some property damage. Billings reported numerous power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 3, 9:56 AM MST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
956 AM MST SUN MAR 3 2013
.SHORT TERM...VALID FOR TDY AND MON...
INTERESTING WEATHER DAY AHEAD TODAY. A DYNAMIC UPPER TROUGH WAS
PUSHING INTO NORTHWEST MONTANA THIS HOUR. THIS SYSTEM WILL SHIFT
ACROSS NORTHERN MONTANA TODAY AND THEN DROP TOWARD SOUTHEAST
MONTANA TONIGHT. POWERFULL UPPER DIVERGENCE WILL BE ON THE FRONT
SIDE OF THIS SYSTEM AND COMBINE WITH DEEP PACIFIC MOISTURE AND
IMPRESSIVE INSTABILITY. WOULD EXPECT SHOWERS TO INCREASE IN
COVERAGE OVER THE WEST BY LATE MORNING AND THEN SPREAD EAST
THROUGH THE AFTERNOON. TEMPERATURES WERE STARTING OUT PRETTY WARM
THIS MORNING AND WOULD THUS EXPECT THE SHOWERS TO START OUT AS
RAIN. WOULD EXPECT A PRETTY QUICK TRANSITION TO SNOW SHOWERS OVER
THE WEST AS DEWPOINTS WERE IN THE 20S AND WILL FACE SUCH STRONG
DYNAMICS. THIS HANDLED PRETTY WELL IN GOING FORECAST.
CONCERN IS THE COVERAGE OF SHOWERS. THE GFS WAS WAY OVER DOING
THE AMOUNT OF QPF BEING THROWN OUT THIS MORNING BOTH IN EXTENT AND
INTENSITY. DESPITE THIS...DO FEEL THE OVERALL FEEL OF THE FORECAST
IS THE SAME AS ABOVE MENTIONED FACTORS SHOULD COMBINE TO PRODUCE
INCREASING COVERAGE AND INTENSITY OF SHOWERS. A STRONG COLD FRONT
WAS PUSHING OUT AHEAD OF THE SYSTEM AND THIS COMBINED WITH STRONG
SUBSIDENCE ON THE BACK SIDE OF THE SYSTEM SHOULD ALLOW FOR THINGS
TO DRY OUT QUICKLY ONCE THE INITIAL BAND OF SHOWERS MOVE THROUGH
LATER THIS AFTERNOON AND THIS EVENING. AGAIN...THIS HANDLED WELL
IN GOING FORECAST.
WOULD EXPECT SNOW RATES TO BE IMPRESSIVE ONCE THE PRECIPITATION
CHANGES OVER BUT OVERALL SYSTEM REMAINS WARM UNTIL TONIGHT AND
MONDAY. WARM GROUND AND SPEED OF SHOWERS MOVING ACROSS SHOULD KEEP
ACCUMULATIONS DOWN...BUT WOULD NOT BE SURPRISED TO SEE A COUPLE OF
INCHES IN LOCATIONS WEST OF BILLINGS TODAY WITH POSSIBLE SLUSHY
ROADWAYS WHERE THE SNOW COMES DOWN HARDEST. BILLINGS SHOULD SEE
SHOWERS BY EARLY AFTERNOON WITH A CHANGE OVER TO SNOW SHOWERS BY
LATE AFTERNOON WITH POSSIBLY AN INCH ON GRASSY SURFACES. DID LOWER
POPS A LITTLE THIS AFTERNOON OVER NORTHWEST ZONES AS SUBSIDENCE
WILL TEND TO DRY THIS AREA OUT FIRST AS THE UPPER LOW MOVES INTO
NORTH CENTRAL MONTANA.
WINDS WILL BECOME QUITE STRONG OVER THE WEST THIS AFTERNOON
BEHIND THE COLD FRONT WITH INCREASING 850MB WINDS TO 40 KTS. THESE
WINDS COULD BE ENHANCED BY SHOWERS TO PROVIDE A GUST TO 50 MPH IN
PLACES. BUMPED WINDS UP A BIT OVER SOUTH CENTRAL ZONES FOR THIS
AFTERNOON. OVERALL...FORECAST IN REALLY GOOD SHAPE AND DID NOT
CHANGE MUCH.
WILL TAKE A CLOSE LOOK AT THE EAST FOR MONDAY AS TROWAL AND TIGHT
SURFACE PRESSURE GRADIENT WILL PRODUCE SNOWFALL ALONG WITH STRONG
WINDS AND BLOWING SNOW. TWH
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
DRY WEATHER ON TUESDAY WITH RIDGING IN THE AREA BUT EASTERLY
SURFACE FLOW WILL KEEP TEMPERATURES ON THE COOL SIDE DUE TO POOR
MIXING.
THE RIDGE AXIS WILL SHIFT TO OUR EAST ON WEDNESDAY AND BRING
SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA AHEAD OF THE NEXT
PACIFIC TROUGH. THIS WILL PRODUCE A WARM DAY ON WEDNESDAY WITH
INCREASED CLOUD COVER NOT OFFSETTING DOWNSLOPE AND MIXING. THE
SOUTHWESTERLY FLOW ALOFT DOES START PUSHING MOISTURE TOWARDS THE
SOUTHWEST MOUNTAINS BUT SYSTEM LOOKS A BIT SLOWER SO HAVE
DOWNPLAYED THE ARRIVAL OF PRECIPITATION INTO THE CENTRAL AND
EASTERN ZONES.
BY THURSDAY ENERGY UPSTREAM OF THE REGION BEGINS TO ELONGATE A
TROUGH AND THIS WEAKNESS ALLOWS THE NORTHERN BRANCH OVER NORTHERN
CANADA TO NUDGE A BIT SOUTH. AT THE SURFACE FALLING PRESSURES OVER
WYOMING AND SOME HIGH PRESSURE WORKING DOWN THROUGH CANADA SETS UP
A COLD AIR ADVECTION PATTERN. WESTERN ZONES WILL SEE THE BEST
CHANCE FOR PRECIPITATION BUT AGAIN MAINLY LOOKS LIKE THE MOUNTAINS
WITH WEAK ANTICYCLONIC FLOW ALOFT LIMITING UPSLOPE INFLUENCES BUT
SOME LIGHT PRECIPITATION IS POSSIBLE.
TREND INTO FRIDAY IS FOR AN UPPER LOW TO BE OVER THE SOUTHERN
GREAT BASIN WITH WEAK FLOW ALOFT OVER MONTANA THOUGH WYOMING WILL
BE UNDER DIFFLUENCE ALOFT. HAVE LIMITED PRECIPITATION OVER THE
NORTHEASTERN ZONES BUT HAVE SOME PRECIPITATION FOR SHERIDAN COUNTY
AND ESPECIALLY THE BIG HORNS.
HOW THE SOUTHERN LOW EJECTS HAS UNCERTAINTY ASSOCIATED WITH IT AS
THE ECMWF SHOWS A MORE NORTHERN TRAJECTORY AND A CHANCE FOR SOME
WRAPPED UP MOISTURE TRACKING INTO NORTHERN WYOMING. GFS DOES NOT
SHOW THIS PATH THOUGH ITS LATEST RUN HAS TRENDED A BIT NORTH. WILL
LET NEXT SHIFT GET A GOOD LOOK AT TRENDS BEFORE SHOWING THE
POTENTIAL FOR A WETTER WEEKEND. BORSUM
&&
.AVIATION...
A COLD FRONT WILL PUSH ACROSS THE FORECAST AREA FROM WEST TO EAST
TODAY. EXPECT SCATTERED RAIN SHOWERS THIS MORNING BECOMING RAIN
AND SNOW SHOWERS THIS AFTERNOON. GUSTY WEST WINDS SHOULD BE
EXPECTED ALONG AND BEHIND THE FRONT WITH A FEW GUSTS TO 45 MPH
POSSIBLE. CEILINGS MAY LOWER BRIEFLY IN HEAVIER SHOWERS BUT IN
GENERAL CLOUD BASES WILL REMAIN ELEVATED DUE TO DOWNSLOPE
INFLUENCES. CHURCH/BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 050 028/034 016/042 027/052 029/044 024/046 026/051
7/W 56/S 10/U 01/B 43/W 32/J 11/B
LVM 048 024/031 014/045 029/053 033/044 026/045 027/050
8/W 43/S 00/U 02/W 43/W 33/W 22/W
HDN 051 027/032 012/043 022/050 026/044 024/045 023/050
6/W 68/S 10/U 01/B 23/W 22/W 11/B
MLS 050 027/029 011/040 025/049 029/042 025/045 027/051
8/W 78/S 41/U 01/U 22/W 21/B 11/B
4BQ 052 026/029 010/041 023/049 031/043 026/044 023/049
3/W 88/S 61/U 01/U 12/W 22/W 11/B
BHK 049 025/025 008/036 021/043 028/040 022/038 024/046
8/W 89/S 61/B 01/U 22/J 21/B 01/B
SHR 050 025/030 005/037 019/046 023/041 020/039 017/043
3/W 87/S 20/U 01/U 23/J 32/J 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 437 AM MST SUN MAR 3 2013 MTZ028>042-056>058-063>068-WYZ098-099-041145- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 437 AM MST SUN MAR 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST PACIFIC FLOW AND STRONG COLD FRONT WILL BRING SHOWERS TO THE AREA TODAY. THESE SHOWERS WILL MIX WITH AND CHANGE TO WET SNOW THIS AFTERNOON ALONG AND WEST OF A ROUNDUP TO BILLINGS AND SHERIDAN LINE. GUSTY WEST WINDS WILL ACCOMPANY THIS FRONT AND SHOWER ACTIVITY...WITH GUSTS OF 30 TO 50 MPH POSSIBLE ESPECIALLY ALONG THE FOOTHILLS FROM LIVINGSTON TO HARLOWTON. WET SNOW MAY ACCUMULATE TO AN INCH OR TWO ACROSS THE LOWER ELEVATIONS THROUGH THIS EVENING...MAINLY ON GRASSY SURFACES...WITH THE GREATEST AMOUNTS ALONG THE NORTH AND NORTHWEST SLOPES OF THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...EXPECT GUSTY NORTHWEST WINDS AND COLDER TEMPERATURES TO COINCIDE WITH A MORE PERSISTENT AND DRIER SNOWFALL... ESPECIALLY FROM BILLINGS EAST. SNOW ACCUMULATION OF AN INCH OR TWO IS EXPECTED ACROSS THE EASTERN PLAINS. THE COMBINATION OF SNOWFALL...GUSTY WINDS AND BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES ALONG WITH STRESS TO YOUNG LIVESTOCK. ROADS WHICH WILL BE IMPACTED INCLUDE HIGHWAY 212 THROUGH LAME DEER AND BROADUS...INTERSTATE 90 FROM HARDIN TO SHERIDAN...AND INTERSTATE 94 FROM HYSHAM TO MILES CITY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
The Billings radar (KBLX), 9 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
5 thunderstorm wind. Local standard time, as filed.
Strong winds flipped over a semi-trailer on Highway 212 at mile marker 10 near Hardin resulting in one injury.
A 5 inch flagpole was snapped in half by strong winds estimated to exceed 70 mph.
A thunderstorm wind gust of 72 mph was recorded along the Montana/Wyoming border near Ranchester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433260, 433261, 433262, 433263, 433259.